Debunking email hoaxes and exposing Internet scams since 2003!

Hoax-Slayer Logo Hoax-Slayer Logo

DividerDivider
Home    About    New Articles    RSS Feed    Subscriptions    Contact
DividerDivider


Site Navigation










Phenylpropanolamine FDA Recall Warning Email

Summary:
Email informs recipients that the FDA is recalling medications that contain phenylpropanolamine. The message includes a list of medications that supposedly contain phenylpropanolamine (Full commentary below).



Status:
Was true, but is now very outdated

Example:(Submitted, November 2005)
Drug Recall (Very Important Please Read )

All drugs containing PHENYLPROPANOLAMINE are being recalled. You may want to try calling the 800 number listed on most drug boxes and inquire about a REFUND. Please read this CAREFULLY. Also, please pass this on to everyone you know.

STOP TAKING anything containing this ingredient. It has been linked to increased hemorrhagic stroke (bleeding in brain) among women ages 18-49 in the three days after starting use of medication.

Problems were not found in men, but the FDA recommended that everyone (even children) seek alternative medicine.

The following medications contain Phenylpropanolamine:

[List of medications removed]

They are asking you to call them at [Number Removed] with the lot number on the box so they can send you postage for you to send it back to them, and they will also issue you a refund. If you know of anyone else with small children, PLEASE PASS THIS ON. THIS IS SERIOUS STUFF!

DO PASS ALONG TO ALL ON YOUR MAILING LIST so people are informed. They can then pass it along to their families.

To confirm these findings please take time to check the following:
http://www.fda.gov/cder/drug/infopage/ppa/




Commentary:
This widely circulated email forward warns recipients that medications containing phenylpropanolamine (PPA) have been recalled by the US Food and Drug Administration (FDA). The message contains a long list of products that supposedly contain phenylpropanolamine and therefore should be avoided.

The core information in this email forward was true a decade ago. However, the information it contains is now very outdated and is therefore of little value in 2010 and beyond.

In November 2000, the FDA issued a Public Health Advisory concerning the safety of products containing phenylpropanolamine hydrochloride. The advisory noted that the "FDA is taking steps to remove phenylpropanolamine from all drug products and has requested that all drug companies discontinue marketing products containing phenylpropanolamine."

The FDA issued this health advisory after a study revealed that using phenylpropanolamine "increases the risk of hemorrhagic stroke (bleeding into the brain or into tissue surrounding the brain) in women. Men may also be at risk."

Consequently, in the years since this advisory was issued, pharmaceutical companies selling products in the US have indeed removed phenylpropanolamine from their products as requested by the FDA. Therefore, the medications listed in these emails have, in all likelihood, been reformulated and no longer contain phenylpropanolamine.

In fact, the FDA's Phenylpropanolamine (PPA) Information Page advises that people ignore these emails and check the labels of individual medications instead:
FDA is aware of emails circulating widely that list many products allegedly containing PPA. These emails, however, generally contain dated and inaccurate information and should be ignored.

The FDA recommends that consumers read the labels of OTC drug products to determine if the product contains PPA. The Agency believes this to be the most accurate method for determining the PPA content of OTC products rather than providing an incomplete or out-of-date list of products that may have already been reformulated and no longer contain PPA.
If consumers still have medications purchased several years ago, they should certainly check the labels to ascertain if PPA is present.

Other nations have also taken steps to control phenylpropanolamine or educate the public about its use.

Australia's Therapeutic Goods Administration notes:
In June and July of 2001 the last remaining products containing PPA were voluntarily withdrawn from the Australian market by their sponsors. There are now no products containing PPA authorised for supply in Australia.
In 2001, Health Canada initiated a regulatory process to "remove all products containing PPA from the Canadian market".

Information about the phenylpropanolamine debate from a UK perspective is available in a Pharmaceutical Journal article from November 2000.

Due to the seriously outdated nature of the information in this email, forwarding it to others is counterproductive. A wiser course of action would be to make yourself and others aware of the issues surrounding phenylpropanolamine and to carefully check the labels of medications before dosing.

Bookmark and Share

Resources:
FDA Phenylpropanolamine (PPA) Information Page
FDA Public Health Advisory Phenylpropanolamine
Health Canada Notice
Australian Therapeutic Goods Administration Phenylpropanolamine
Is phenylpropanolamine in UK products really unsafe?
Phenylpropanolamine and the Risk of Hemorrhagic Stroke

Last updated: 31st January 2010
First published: 2003
Article written by Brett M. Christensen
About Brett Christensen and Hoax-Slayer